Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Quad Cities, IA

June 25, 2024Van Buren County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 25, 2024, 7:54 PM CDT for Van Buren County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2024, 7:54 PM CDT (00:54 UTC)
Expired
Jun 25, 2024, 8:57 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 150 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WGUS53 KDVN 260054
FFWDVN
IAC177-260700-
/O.NEW.KDVN.FF.W.0008.240626T0054Z-240626T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
754 PM CDT Tue Jun 25 2024

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Southeastern Van Buren County in southeastern Iowa...

* Until 200 AM CDT Wednesday.

* At 754 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4.5 inches of 
  rain have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bonaparte and Bentonsport/Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4063 9179 4063 9197 4064 9197 4073 9194
      4076 9191 4071 9175

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
537 
WGUS73 KDVN 260157
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
857 PM CDT Tue Jun 25 2024

IAC177-260207-
/O.CAN.KDVN.FF.W.0008.000000T0000Z-240626T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Van Buren IA-
857 PM CDT Tue Jun 25 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN VAN BUREN 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 AM CDT Wednesday for 
portions of Illinois, Iowa, and northeast Missouri.

&&

LAT...LON 4063 9179 4063 9197 4064 9197 4073 9194
      4076 9191 4071 9175

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 6:48 PM CDT, 1 hour 6 minutes earlier. Its key messages:

  • Heat indices upper 90s to 100+ through early this evening
  • Storms likely to develop by evening and increase in coverage with a flash flood threat and scattered severe potential
  • More storms Thursday Night through Saturday
Area forecast discussion, Jun 25, 6:48 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
648 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Heat indices upper 90s to 100+ through early this evening

- Storms likely to develop by evening and increase in coverage
  with a flash flood threat and scattered severe potential

- More storms Thursday Night through Saturday

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024

Through early evening: Hot and humid conditions continue with
heat indices in the upper 90s to as high as 105, as dewpoints
remain well into the 70s. Mesoanalysis indicates a weak slow-
moving frontal boundary that extended from far southern WI to
near Dubuque to Omaha. Confluence along this is largely weak but
SBCAPES were 4500-6000 J/kg and deep player shear was about
30-40 kts. However, the special DVN sounding at 18z/25 showed a
rather stout cap at 850 mb suppressing convection for now.
Closer to the front, there may be enough confluence, along with
plenty of available energy, to develop at least isolated
thunderstorms through early evening. The experimental Warn on
Forecast System (WoFS) indicates this potential for isolated
activity closer to the front. Heavy rainfall and wet microbursts
are the main hazards.

This evening through the overnight hours ~8 pm to 2 am looks to be
the main coverage of numerous thunderstorms, especially along and
south of Interstate 80. A flash flood watch is in effect for
this entire region. A weak short wave arrives from the west
which should enhance the forcing, along with the frontal
boundary continuing to push south across the forecast area.
There is the potential for severe storms and scattered flash
flooding. With PWATs over 2 inches and dewpoints well into the
70s there may be several inches of rain in a short time. The
12z/25 HREF indicated some localized amounts within the
general southern CWA and adjacent area region of 3+ inches,
supporting that potential for heavy rainfall rates (albeit low
confidence on specifically where and may be outside the CWA).
Lows tonight will still be mild from the upper 60s to lower 70s.

Wednesday: Any lingering showers and storms should end in our
southeast counties in the morning. Otherwise, with the passage of
the front, temperatures and humidity levels will lower so some
relief from the heat. Highs will be in the lower to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024

Wednesday night and Thursday: Dry and very pleasant with highs in
the upper 70s to lower 80s, and lows in the upper 50s to lower 60s.
High pressure will push across the Great Lakes region.

Thursday night through early next week: Global models suggest a
rather strong zonal flow across the northern United States,
suppressing the hot weather well to our south. In this pattern a
couple of low pressure systems will track across the northern Plains
and upper Midwest. The potential for more thunderstorms and heavy
rainfall returns Thursday night through Saturday, and again Monday
into Tuesday. While it is too early to determine the severe
threat or rain amounts, it should be noted the CSU machine-
learning probabilities do indicate an equivalent for a Slight
Risk for severe weather on Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 641 PM CDT Tue Jun 25 2024

A line of storms stretches from south of KCID to north of KDVN
at 2330 UTC. This line of storms is forecast to sink southward
with time from 00 UTC through 06 UTC. Ceilings between 4 to 10
kft with these storms with periods of MVFR visibilities in the
strongest cells. This line of storms will mainly impact KMLI and
KBRL through 06 UTC. Winds becoming light and variable and then
turning to the north after 12 UTC and increasing to 10 to 12
knots with gusts up to 20 knots.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Wednesday morning for IAZ063>065-067-068-
     076>078-087>089-098-099.
IL...Flood Watch through Wednesday morning for ILZ015>018-024>026-
     034-035.
MO...Flood Watch through Wednesday morning for MOZ009-010.

&&

SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Cousins
Hazardous weather outlook, Jun 25, 1:14 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
114 PM CDT Tue Jun 25 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
114 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous thunderstorms are expected to develop later
this afternoon through the overnight hours. The Storm Prediction
Center has a Slight Risk (Level 2 of 5) for severe storms along
and south of Highway 30. Some of these storms may produce damaging
winds and hail, along with torrential rainfall. A Flash Flood
Watch is also in effect for much of the area south of Highway 30
through tonight.

In addition, hot and humid conditions will continue through early
this evening with heat indicies of around 100.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible Friday through Saturday and again on Monday.
However, it is too early to determine the severe threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight. Reports of
rainfall of more than an inch would also be appreciated.

GENERAL STORM MOTION OF THE DAY:

Toward the southeast at around 30 mph.

Haase

In the hours before

Local storm report, Jun 25, 7:07 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
707 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Tstm Wnd Gst     Iowa City Municipality  41.63N 91.55W
06/25/2024  M68 MPH          Johnson            IA   ASOS

            ASOS station KIOW Iowa City Arpt.

&&

GROSS
Local storm report, Jun 25, 7:26 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
726 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     Tstm Wnd Dmg     2 NE Iowa City          41.68N 91.52W
06/25/2024                   Johnson            IA   Emergency Mngr

            Power lines down with power outages around
            dodge street. Time estimated from radar.

&&

GROSS
Local storm report, Jun 25, 7:36 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
736 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Gst     2 NNE Muscatine         41.44N 91.05W
06/25/2024  M60 MPH          Muscatine          IA   Trained Spotter

            estimated thunderstorm wind gust.

&&

DC
Local storm report, Jun 25, 7:39 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
739 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     Tstm Wnd Gst     5 N Muscatine           41.49N 91.07W
06/25/2024  E70 MPH          Muscatine          IA   Trained Spotter

            estimated thunderstorm wind gust.

&&

DC
Local storm report, Jun 25, 7:43 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
743 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     Tstm Wnd Gst     3 WNW Muscatine         41.44N 91.13W
06/25/2024  E71 MPH          Muscatine          IA   Trained Spotter

            measured from equipment on top of the car.
            Location of gust is estimated.

&&

DC
Local storm report, Jun 25, 7:45 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
745 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             2 SSW Bentonsport/Verno 40.70N 91.87W
06/25/2024  M1.00 Inch       Van Buren          IA   Public

            Relay of a public report of dime to quarter
            size hail southeast of Keosauqua.

&&

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:07 PM CDTSevere Thunderstorm WarningDVNDes Moines38 min
Jun 25, 7:12 PM CDTTornado WarningDVNCedar, Johnson, Muscatine33 min
Jun 25, 7:22 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNMuscatine, Scott68 min
Jun 25, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Johnson, Linn21 min
Jun 25, 7:40 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren50 min
Jun 25, 7:44 PM CDTTornado WarningDVNMuscatine, Scott46 min
Jun 25, 7:49 PM CDTSevere Thunderstorm WarningDVNScott29 min
Jun 25, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNScott68 min
Jun 25, 8:19 PM CDTSevere Thunderstorm WarningDVNScott26 min
Jun 25, 8:24 PM CDTRiver Flood WarningDVNCedar5 days
Jun 25, 8:36 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa39 min
Jun 25, 8:48 PM CDTRiver Flood WatchDVNLouisa21 days
Jun 25, 8:48 PM CDTRiver Flood WatchDVNLouisa21 days
Jun 25, 9:10 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine22 min
Jun 25, 9:19 PM CDTRiver Flood WatchDVNLee21 days
Jun 26, 10:00 AM CDTRiver Flood WarningDVNLouisa, Muscatine17 days
Jun 26, 10:00 AM CDTRiver Flood WarningDVNCedar, Johnson, Muscatine5 days
Jun 26, 10:00 AM CDTRiver Flood WarningDVNLouisa9 days
Jun 26, 10:00 AM CDTRiver Flood WarningDVNLouisa18 days
Jun 26, 11:56 AM CDTRiver Flood WarningDVNLee27 days

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.